|When to begin procrit?
Nov 5, 2005
My husband is 48 years old and is 6'5" and weighs 400 pounds. He has been treated with Pegasys and Rebetrol for about 6 and one-half months. His hemoglobin has dropped to 10.3 in the last month. He can't do anything involving motion for more than 5 minutes without getting shortness of breath and heart palpitations. The nurse that I speak with frequently says that we should try to correct this with an iron-rich diet for a while then consider starting procrit. Should he begin procrit now? I'm afraid he's going to collapse at any time. He has a very demanding job in upper-management (fortunately nothing physical) and travels out-of-town frequently. Thank you. A Worried Wife
Response from Dr. Frascino
Hello Worried Wife,
I assume your husband is being treated for hepatitis C with Pegasys (pegylated interferon) and Rebetrol (ribavirin). Both drugs can cause side effects. Interferon can cause "the flu from hell" and depression. Ribavirin can often cause anemia. Your husband's hemoglobin is 10.3, which indicates he has significant anemia. (Normal hemoglobin for men is 14-18 g/dL.) So should he try an iron-rich diet or begin Procrit, a medication that stimulates the production of new red blood cells? I would suggest both! Certainly in light of his ongoing treatment with Ribavirin and his hemoglobin dropping to 10.3, Procrit is indicated and should be started at once. It will take two-six weeks before it kicks in! During Procrit treatment, iron deficiency may develop (either absolute or functional). Prior to and during Procrit therapy, your husband should have his iron status, including transferrin saturation and serum ferritin, evaluated. I recommend all patients on Procrit receive iron supplementation throughout the course of treatment to support the new red blood cell production and to avoid depletion of the body's iron stores. Transferrin saturation should be at least 20% and ferritin should be at least 100 ng/ml. Procrit can be easily self-administered at home with a simple once-a-week injection given just under the skin. If the nurse you spoke with only recommends an iron-rich diet, it's time to talk to your husband's doctor. Show him this post. The time to begin Procrit is now.
Good luck to both you and your husband.
Normal testosterone but sex drive is very low
- Is White Tongue An Early Sign Of HIV?
- Burning Penis After Condom Broke Worried I Have HIV
- Enlarged Lymph Nodes After Giving Oral Worried I Have HIV
- Can A Blood Test Tell You If You Have An Std?
- Is It Possible To Have Sores On You Private Part Without It Being An Std?
- What Std Causes Hair Loss?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.